Sex-drive reducing drugs
The purpose of drugs is the same as that for castration: to decrease sex drive, fantasies, and sexual pleasure in order to control behavior. They do not change erotic preference.11 Crawford writes that their use is based on the assumption that very different deviances (incest, bestiality, fetishism, and pedophilia) have the same cause--excessive sex drive--which again is usually not the case with pedophilia.12
Ron Langevin of the Clarke Institute of Psychiatry in Toronto, along with Crawford, writes that the drugs must be taken for the patientís lifetime, since sex drive will return when they are stopped.13 However, criminologist Gordon C.N. Hall writes that they only need to be used for two to five years.14 Since the drugs decrease general sex drive rather than changing erotic preference, they can result in a lack of any sexual outlet at all. Thus, Langevin advocates that they be used only temporarily while some other type of treatment changes erotic preference.15
Use of the drugs is usually invasive as most are administered by intramuscular injection. In addition, most involve several serious side effects and physical risks. Some of the effects of their long-term use are unknown and may be irreversible. The various kinds of drugs and their known risks are as follows:16
- Estrogen causes feminization (including growth of breasts with the risk of breast cancer), severe nausea and vomiting, and possibly irreversible damage to the gonads.
- Selective serotonin reuptake inhibitors (SSRIs) decrease sex drive, arousal, and sexual preoccupations. Fluoxetine has been most studied, but clinical studies have also suggested that fluvoxamine, clomipramine, and buspirone may be effective.
- Neuroleptic drugs have been studied less. Known possible side effects include stiffness, tremor, restlessness, blurred vision, nausea, constipation, photosensitivity, dry mouth, hypotension, fluid retension, amenorrhea, Parkinson-like symptoms, and tardive dyskinesia. Terminating use of the drug worsens the symptoms of tardive dyskinesia.